Gabapentin Use – The Signs and Symptoms
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Gabapentin, also known as GPN, is an anticonvulsant. Doctors prescribe it to treat epilepsy, neuropathic pain, hot flashes, and restless leg syndrome.
During an epileptic attack, or similar situations, certain chemicals in the brain can trigger seizures. As a result, Gabapentin use plays a role in that it decreases the severity of these types of attacks.
They sell Gabapentin under various brand names. They include Gralise, Horizant, and Neurontin. This drug is not on the list of controlled substances in the United States. However, it has several properties similar to certain commonly abused intoxicants. As a result, it can produce withdrawal symptoms despite the calming gabapentin high effect.
How to Recognize Someone is Using Gabapentin?
It’s a fact that Gabapentin is a prescription drug. There was a study performed on patients in Florida at a correctional facility in 2004. It showed that less than 20% of Gabapentin owners got the drug via a prescription from their doctor.
Pay attention to the following signs of Gabapentin use:
- Poor coordination
- Unusual eye movements
- Rapid mood changes
- Speaking difficulty
- Constantly switching doctors in order to get new recipes
- Changes in social behavior and habits, social withdrawal
- Lack of personal hygiene
- Constant preoccupation with the drug – finding ways to obtain more
- Panic at just a thought drug is unavailable
- Refusal to quit even though social, financial and legal consequences are obvious
- Multiple failed attempts to quit
Most Common Signs and Symptoms of Gabapentin Use
There are certain signs and symptoms related to Gabapentin use. However, before jumping to conclusions, make sure to observe the addict thoroughly.
Some of the most common signs and symptoms of Gabapentin use are:
- Runny nose
- Aggressive, hostile behavior
- Dry mouth
- Memory loss
- Dry mouth
- Red, itchy eyes
- Increased appetite
- General body weakness
Long Term Effects of Gabapentin Use
Gabapentin can cause numerous long-term side effects. In fact, these problems can emerge in individuals who use Gabapentin without prescription.
Long-term effects of Gabapentin may include:
- Visual changes – double vision
- Memory loss
- Poor concentration
- Muscle ache
- Hands or feet swelling
- Impaired motor functions
- Severe rash
- Breathing difficulties – chest pain, shortness of breath
- Liver problems
- Suicidal thoughts
Stopping Gabapentin abuse is not so easy. Carefully approach the addicted person in need and let him/her know that they can solve the problem. In addition, they are not alone.
First, consult a professional who can help develop a strategy. What’s more, they can provide controlled, safe conditions. Then, they usually perform some form of Detox. They do it by gradually decreasing one’s Gabapentin dosage. They do this in order to avoid unnecessary strain on the brain. If it is necessary, they can institutionalize the treatment. This is where they monitor the user with a professional staff.
After complete detoxification, a lot of work is still ahead. The former user has to learn how to lead a normal life. As a result, they can deal with stress without developing a need for Gabapentin use again. A huge help can be found in therapy groups and meetings. This can help one build self-confidence and perseverance.
- Gabapentin: MedlinePlus Drug Information. U.S. National Library of Medicine. https://medlineplus.gov/druginfo/meds/a694007.html
- Svein I.Johannessen. Handbook of Analytical Separations. Volume 5, 2004, pp 221-253. https://www.sciencedirect.com/science/article/pii/S156771920480010X
- Trinka E, Niedermuller U, Thaler C, Doering S, Moroder T, Ladurner G, Bauer G. Gabapentin-induced moodchanges with hypomanicfeatures in adults. Seizure 2000;9: 505–508. https://www.seizure-journal.com/article/S1059-1311(00)90445-X/pdf
Where do calls go
Calls to our general hotline may be answered by Niznik Behavioral Health or other private treatment providers.